Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 50, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 1:32 PM EST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1997, 1:32 PM EST (18:32 UTC)
- Expired
- Mar 18, 1997, 5:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 181834 RRA FFWJKL KYC011-065-069-165-173-197-205-182230- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 132 PM EST TUE MAR 18 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...BATH ...ESTILL ...MENIFEE ...MONTGOMERY ...POWELL IN NORTHEAST KENTUCKY ...FLEMING ...ROWAN AT 130 PM EST RADAR AND SURFACE DATA SHOWED ANOTHER BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS CENTRAL KENTUCKY. THIS BAND OF RAIN WILL MOVE INTO THE LICKING RIVER AREA AFTER 230 PM EST. BETWEEN 230 AND 430 PM RAINFALL AMOUNTS OF 1/2 TO 3/4 INCH ARE EXPECTED. THIS ADDITIONAL RAIN WILL CAUSE FLASH FLOODING ON CREEKS...STREAMS AND OTHER TRIBUTARIES OF THE LICKING RIVER. EARLIER THIS MORNING HEAVY RAIN SATURATED THE GROUND AND CAUSED PONDING OF WATER IN THE ROADWAYS. SEVERAL STREAMS AND CREEKS HAVE STARTED TO RESPOND TO THE EARLIER RAIN AND WILL NOT HAVE TIME TO RECOVER BEFORE THE NEXT ROUND OF RAIN BEGINS. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. LEWIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:23 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 18, 10:23 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1020 AM EST TUE MAR 18 1997 LATEST AND GREATEST IS THAT THE SURFACE BOUNDARY CONTINUES TO SLOWLY SAG SOUTH. THIS HAS RESULTED IN A GOOD BAROCLINIC CONVERGENCE AREA OVER NRN KY (MESO ANALYSIS-ADAP.) AS THIS SAGS SOUTH THE PRECIP SHIELD SEEMS TO EXPAND. THE LATEST HOURLY PRECIP SHOWS THE HEAVIEST PCPN STILL NARROW...WHILE THE 1/2 INCH AMOUNTS AREA IS EXPANDING. THIS HAS SIGNIFICANT RAMIFICATIONS OVER THE HSA AND FEEL THAT FLASH FLOOD WATCH IS WARRANTED FOR THIS AFTERNOON AND EVENING. THE OTHER CONCERN IS THE UPSTREAM JET CORE. THIS SHOULD BE ENOUGH TO GET THE CONVECTION FIRING SOUTH OF THE STATE. THEN THE SYSTEM WILL RIDE ALONG THE BAROCLINIC BOUNDARY WITH SIGNIFICANT RAINFALL OVER MUCH OF EASTERN KENTUCKY LATER TODAY AND EARLY TONIGHT. OTHER THAN THE FF WATCH...THE GOING FORECAST IS ON TRACK AND NO OTHER CHANGES NEEDED. THANKS FOR THE COORD CALL LMK AND HELP FROM LOCAL STAFF. JKL 57/40/49 ++4 LOZ 59/41/49 ++4 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | McCreary, Wayne | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Mar 18, 5:41 PM EST | Flash Flood Warning | JKL | McCreary, Wayne, Whitley | 4 hr |
| Mar 18, 5:41 PM EST | Flash Flood Warning | JKL | Powell | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.